Alert archive / Georgia / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 101, NWS Charleston, SC

May 29, 20094 counties in Georgia

NWS Charleston, SC issued this severe thunderstorm warning at May 29, 2009, 2:55 PM EDT for 4 counties in Georgia. It was in force for 65 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 29, 2009, 2:55 PM EDT (18:55 UTC)
Expired
May 29, 2009, 4:00 PM EDT
In force
65 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon

Counties Bulloch County, GA, Candler County, GA, Evans County, GA, Tattnall County, GA

The radar

The Charleston,SC radar (KCLX), 109 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 29, 2:58 PM EDTHAIL 0.5Metter, GAMAYOR OF METTER RELAYED A REPORT FROM THE FIRE DEPARTMENT OF DIME SIZE HAIL IN THE DOWNTOWN AREA.
May 29, 3:00 PM EDTHAIL 0.5Metter, GADIME SIZE HAIL REPORTED BY FIRE DEPT.
May 29, 3:55 PM EDTHAIL 0.754 Nw Claxton, GATRAINED SPOTTER REPORTS PENNY SIZE HAIL.
May 29, 4:05 PM EDTHAIL 0.25Claxton, GAEVANS COUNTY EMERGENCY MANAGER REPORTED PEA SIZE HAIL IN DOWNTOWN CLAXTON.
May 29, 4:05 PM EDTHAIL 0.5Claxton, GATRAINED SPOTTER REPORTED PEA TO DIME SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 29, 2:41 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 6.9 hours before the alert went out and 208 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2009-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 954 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2009-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
954 J/kg
Mixed-layer CIN
-65 J/kg
Mixed-layer LCL
720 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 291855
SVRCHS
GAC031-043-109-267-292000-
/O.NEW.KCHS.SV.W.0101.090529T1855Z-090529T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
255 PM EDT FRI MAY 29 2009

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN BULLOCH COUNTY IN SOUTHEAST GEORGIA...
  CANDLER COUNTY IN SOUTHEAST GEORGIA...
  NORTHERN EVANS COUNTY IN SOUTHEAST GEORGIA...
  NORTHWESTERN TATTNALL COUNTY IN SOUTHEAST GEORGIA...

* UNTIL 400 PM EDT

* AT 251 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  ALINE...OR ABOUT OVER METTER...MOVING EAST AT 15 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  ALINE...COBBTOWN...
  METTER...
  MANASSAS...
  PULASKI...BELLVILLE...
  HAGAN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMAIN ALERT. WEATHER CONDITIONS WILL RAPIDLY DETERIORATE AS STORMS
APPROACH. SEEK SHELTER IN A STURDY BUILDING...MOVE TO AN INTERIOR
ROOM AND STAY AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS...AND
POWER LINES...PLEASE CONTACT THE CHARLESTON NATIONAL WEATHER SERVICE
TOLL FREE AT 1-888-383-2024.

&&

LAT...LON 3242 8219 3246 8219 3247 8219 3255 8184
      3212 8182 3215 8219 3219 8219 3220 8220
      3230 8223 3234 8225
TIME...MOT...LOC 1854Z 271DEG 12KT 3236 8212

$$
5 follow-up statements
000 
WWUS52 KCHS 291904
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
304 PM EDT FRI MAY 29 2009

GAC031-043-109-267-292000-
/O.CON.KCHS.SV.W.0101.000000T0000Z-090529T2000Z/
EVANS GA-TATTNALL GA-CANDLER GA-BULLOCH GA-
304 PM EDT FRI MAY 29 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR WESTERN BULLOCH...CANDLER...NORTHWESTERN TATTNALL AND NORTHERN
EVANS COUNTIES...

AT 303 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR METTER...OR ABOUT OVER METTER...MOVING EAST AT 15 MPH.

AT 300 PM EDT...THE PUBLIC REPORTED DIME SIZE IN METTER.

SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...ALINE...
BELLVILLE...CLAXTON...COBBTOWN...COLLINS...DAISY...HAGAN...
HOPEULIKIT...MANASSAS...METTER...PULASKI...REGISTER AND WESTSIDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. MOVE INDOORS
IMMEDIATELY. IF THERE IS NO SAFE SHELTER AVAILABLE...STAY AWAY FROM
ISOLATED HIGH OBJECTS AND BODIES OF WATER. IF YOU CAN HEAR THUNDER...
YOU ARE WITHIN STRIKING DISTANCE.

TO REPORT SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS...AND
POWER LINES...PLEASE CONTACT THE CHARLESTON NATIONAL WEATHER SERVICE
TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO
CHS.SKYWARN@NOAA.GOV.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT 
FRIDAY EVENING FOR SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

&&

LAT...LON 3242 8219 3255 8184 3212 8182 3215 8219
      3219 8219 3220 8220 3230 8223 3234 8225
TIME...MOT...LOC 1904Z 269DEG 12KT 3238 8205

$$
000 
WWUS52 KCHS 291926
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
326 PM EDT FRI MAY 29 2009

GAC031-043-109-267-292000-
/O.CON.KCHS.SV.W.0101.000000T0000Z-090529T2000Z/
EVANS GA-TATTNALL GA-CANDLER GA-BULLOCH GA-
326 PM EDT FRI MAY 29 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR WESTERN BULLOCH...CANDLER...NORTHWESTERN TATTNALL AND NORTHERN
EVANS COUNTIES...

AT 325 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR PULASKI...OR ABOUT 6 MILES EAST OF METTER...MOVING EAST
AT 15 MPH.

SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...ALINE...
BELLVILLE...CLAXTON...COBBTOWN...COLLINS...DAISY...HAGAN...
HOPEULIKIT...MANASSAS...METTER...PULASKI...REGISTER AND WESTSIDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS... AVOID OPEN SPACES AND REMAIN LOW...KEEPING YOUR DISTANCE
FROM TALL OBJECTS SUCH AS TREES AND UTILITY POLES. IF INDOORS...STAY
AWAY FROM WINDOWS AND PLUMBING. ELECTRICAL APPLIANCES SHOULD BE
UNPLUGGED UNTIL THE THUNDERSTORM IS NO LONGER A THREAT.

TO REPORT SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS...AND
POWER LINES...PLEASE CONTACT THE CHARLESTON NATIONAL WEATHER SERVICE
TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO
CHS.SKYWARN@NOAA.GOV.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT 
FRIDAY EVENING FOR SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

&&

LAT...LON 3242 8219 3255 8184 3212 8182 3215 8219
      3219 8219 3220 8220 3230 8223 3234 8225
TIME...MOT...LOC 1926Z 269DEG 12KT 3238 8196

$$
000 
WWUS52 KCHS 291933
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
333 PM EDT FRI MAY 29 2009

GAC031-043-109-267-292000-
/O.CON.KCHS.SV.W.0101.000000T0000Z-090529T2000Z/
EVANS GA-TATTNALL GA-CANDLER GA-BULLOCH GA-
333 PM EDT FRI MAY 29 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR WESTERN BULLOCH...CANDLER...NORTH CENTRAL TATTNALL AND NORTHERN
EVANS COUNTIES...

AT 332 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM JIMPS TO COBBTOWN...OR ALONG
A LINE EXTENDING FROM 6 MILES SOUTHWEST OF STATESBORO TO 8 MILES
SOUTH OF METTER...MOVING EAST AT 25 MPH.

SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
BELLVILLE...CLAXTON...COBBTOWN...COLLINS...DAISY...HAGAN...
HOPEULIKIT...MANASSAS...METTER...PULASKI...REGISTER AND WESTSIDE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. MOVE INDOORS
IMMEDIATELY. IF THERE IS NO SAFE SHELTER AVAILABLE...STAY AWAY FROM
ISOLATED HIGH OBJECTS AND BODIES OF WATER. IF YOU CAN HEAR THUNDER...
YOU ARE WITHIN STRIKING DISTANCE.

TO REPORT SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS...AND
POWER LINES...PLEASE CONTACT THE CHARLESTON NATIONAL WEATHER SERVICE
TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO
CHS.SKYWARN@NOAA.GOV.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT 
FRIDAY EVENING FOR SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

&&

LAT...LON 3216 8212 3241 8217 3255 8184 3212 8182
TIME...MOT...LOC 1933Z 280DEG 23KT 3238 8184 3228 8206

$$
000 
WWUS52 KCHS 291947
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
347 PM EDT FRI MAY 29 2009

GAC031-043-109-267-292000-
/O.CON.KCHS.SV.W.0101.000000T0000Z-090529T2000Z/
EVANS GA-TATTNALL GA-CANDLER GA-BULLOCH GA-
347 PM EDT FRI MAY 29 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR WEST CENTRAL BULLOCH...SOUTHEASTERN CANDLER...NORTH CENTRAL
TATTNALL AND NORTHWESTERN EVANS COUNTIES...

AT 346 PM EDT...A LINE OF SEVERE THUNDERSTORMS WAS REPORTED CAPABLE
OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60
MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM PULASKI
TO MANASSAS...OR ALONG A LINE EXTENDING FROM WESTSIDE TO 8 MILES
NORTHEAST OF REIDSVILLE...MOVING EAST AT 25 MPH.

SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
BELLVILLE...CLAXTON...DAISY...HAGAN...MANASSAS...PULASKI AND
REGISTER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS... AVOID OPEN SPACES AND REMAIN LOW...KEEPING YOUR DISTANCE
FROM TALL OBJECTS SUCH AS TREES AND UTILITY POLES. IF INDOORS...STAY
AWAY FROM WINDOWS AND PLUMBING. ELECTRICAL APPLIANCES SHOULD BE
UNPLUGGED UNTIL THE THUNDERSTORM IS NO LONGER A THREAT.

TO REPORT SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS...AND
POWER LINES...PLEASE CONTACT THE CHARLESTON NATIONAL WEATHER SERVICE
TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO
CHS.SKYWARN@NOAA.GOV.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT 
FRIDAY EVENING FOR SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

&&

LAT...LON 3245 8197 3245 8184 3212 8182 3215 8207
TIME...MOT...LOC 1947Z 280DEG 23KT 3243 8191 3217 8203

$$
000 
WWUS52 KCHS 291954
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
354 PM EDT FRI MAY 29 2009

GAC031-043-109-267-292004-
/O.EXP.KCHS.SV.W.0101.000000T0000Z-090529T2000Z/
EVANS GA-TATTNALL GA-CANDLER GA-BULLOCH GA-
354 PM EDT FRI MAY 29 2009

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL BULLOCH...
SOUTHEASTERN CANDLER...NORTH CENTRAL TATTNALL AND NORTHERN EVANS
COUNTIES WILL EXPIRE AT 400 PM EDT...

AT 353 PM EDT...RADAR INDICATED THAT THE THUNDERSTORM WHICH PROMPTED
THE WARNING HAD WEAKENED...THUS THE SEVERE THUNDERSTORM WARNING HAS
BEEN ALLOWED TO EXPIRE.

ALTHOUGH THE SEVERE THUNDERSTORM WARNING IS NO LONGER IN 
EFFECT...THUNDERSTORMS ARE STILL CAPABLE OF PRODUCING GUSTY 
WINDS...SMALL HAIL...FREQUENT LIGHTNING AND HEAVY RAINFALL. THE 
SAFEST COURSE OF ACTION IS TO REMAIN INDOORS UNTIL THE STORMS HAVE 
PASSED.

ALTHOUGH THE IMMEDIATE THREAT FOR DAMAGING WINDS AND LARGE HAIL HAS
ENDED...THUNDERSTORMS ARE STILL PRODUCING FREQUENT CLOUD TO GROUND
LIGHTNING STRIKES. THE SAFEST COURSE OF ACTION IS TO REMAIN INDOORS
UNTIL THE STORMS HAVE PASSED.

TO REPORT SEVERE WEATHER SUCH AS HAIL...DOWNED TREES...LIMBS...AND
POWER LINES...PLEASE CONTACT THE CHARLESTON NATIONAL WEATHER SERVICE
TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR REPORTS TO
CHS.SKYWARN@NOAA.GOV.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT 
FRIDAY EVENING FOR SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

LAT...LON 3245 8197 3245 8184 3212 8182 3215 8207
TIME...MOT...LOC 1954Z 280DEG 23KT 3242 8186 3216 8198

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 1:53 PM EDT, 1 hour 2 minutes earlier.

Area forecast discussion, May 29, 1:53 PM EDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
153 PM EDT FRI MAY 29 2009

.SYNOPSIS...
A COLD FRONT WILL APPROACH FROM THE NW LATE TODAY THEN MOVE THROUGH
THE AREA TONIGHT. ATLC HIGH PRES WILL THEN REBUILD OVER THE SOUTHEAST
UNITED STATES OVER THE WEEKEND AND REMAIN THE DOMINANT WEATHER FEATURE
THROUGH THE UPCOMING WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
A FAIRLY MOIST AIRMASS CONTINUES ACROSS THE AREA EAST OF A COLD
FRONT DRAPED FROM THE SC UPSTATE ACROSS CENTRAL GA INTO THE FL
PANHANDLE. THIS FEATURE WILL DRIFT EAST THROUGH EARLY THIS EVENING
BEING DRIVEN BY A STRONG SHORTWAVE NOW OVER THE SOUTHERN
APPALACHIANS. A PATCH OF STRATUS IN SOUTHEAST GA HAS TEMPORARILY
STALLED WARMING...HOWEVER IT SHOULD DISSIPATE FAIRLY QUICKLY
DURING THE NEXT TWO HOURS AND WILL HAVE CREATED SOME DIFFERENTIAL
HEATING BOUNDARIES. MUCH OF THE GUIDANCE CONTINUES TO HOLD OFF ON
SIGNIFICANT CONVECTIVE DEVELOPMENT ALONG THE SEABREEZE EARLY THIS
AFTERNOON. BY MID TO LATE AFTERNOON...WITH THE COLD FRONT SHIFTING
INTO WESTERN ZONES AROUND PEAK HEATING...SCATTERED THUNDERSTORMS
SHOULD DEVELOP.

THE NSSL WRF IS AN OUTLIER WITH AN ORGANIZED CLUSTER OF STORMS
MOVING INTO THE AREA FROM THE WEST LATE THIS AFTERNOON THROUGH THE
EARLY EVENING. DESPITE IT BEING AN OUTLIER...IT OFTEN PERFORMS
VERY WELL IN THESE SETUPS INVOLVING MESOSCALE CONVECTIVE
PROCESSES. THE CONVECTIVE CHECKLIST FROM THE 12Z RAOB FROM CHS
INDICATES AN AIRMASS FAIRLY WELL PRIMED FOR STRONG TO SEVERE
CONVECTION. INSTABILITY PARAMETERS SHOW THE POTENTIAL FOR STRONG
UPDRAFTS WHILE SHEAR VALUES ARE MARGINAL. A GOOD AMOUNT OF LOW-
LEVEL DRY AIR SHOWS THE POTENTIAL FOR DAMAGING WIND TO BE THE MAIN
THREAT. OVERALL...CURRENT THINKING IS SIMILAR TO THAT OF THE
PREVIOUS SHIFT IN THAT THE SEABREEZE WILL STRUGGLE TO LIGHT UP DUE
TO A CONSIDERABLE CAP...BUT AN ACTIVE LATE AFTERNOON AND EVENING
WILL OCCUR ONCE THE CAP BREAKS AND BOUNDARIES INTERACT. NO CHANGES
TO MOST FORECAST GRIDS BUT DID ADD MENTION OF SEVERE THUNDERSTORMS
TO THE WEATHER FORECAST.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
RECENT MODEL TRENDS SHOW SIGNALS OF STRONG TO SEVERE NEAR-COASTAL
CONVECTION LINGERING INTO THE EARLY EVENING HOURS AS THE 60-70 KT
UPPER JET SEGMENTS MAKE A RUN AT PHASING OVER THE EASTERN HALF OF
OUR FORECAST AREA. THE WRF AND GEM MODELS INDICATE SOME VERY
INTERESTING MODEL UNDULATIONS OF CONVECTIVE FIELDS ALONG THE
GEORGIA COAST WHICH COULD INDICATE A TIP THAT ORGANIZED STORMS MAY
TRY TO FIRE AND SURGE OFF THE COAST PROMOTING MARINE HAZARDS. AS A
TREND...WE INCREASED EVENING POPS TO CHANCE RANGE FROM DARIEN TO
SAVANNAH TO CHARLESTON BUT STILL MANY TIMING FACTORS HAVE TO COME
TOGETHER FOR AN EARLY EVENING EVENT.

THE FRONT WILL BE SAGGING THROUGH THE REGION LATE WITH CLOUDS
THINNING OUT AFTER MIDNIGHT. SURFACE WINDS WILL GRADUALLY BE
VEERING TO A LIGHT NNW COMPONENT LATE OVER THE NORTHERN HALF OF THE
FORECAST AREA. IF MANY AREAS SEE RNFL AT SOME POINT TODAY...SOME
FOG IS POSSIBLE IN THE FRONTAL ZONE OVERNIGHT. CONFIDENCE IS NOT
THERE YET TO INCLUDE IN OUR FORECAST.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
GUIDANCE IS IN GOOD AGREEMENT WITH A PROGRESSIVE COLD FRONTAL
PASSAGE FRIDAY NIGHT...AND ATLANTIC HIGH PRESSURE THEN REBUILDING
OVER THE FORECAST AREA OVER THE WEEKEND. HIGH PRESSURE IS THEN
EXPECTED TO REMAIN THE DOMINANT WEATHER FEATURE THROUGH MUCH OF THE
UPCOMING WORK WEEK.

DEEP MOISTURE IS EXPECTED TO SHIFT OFFSHORE LATE FRIDAY NIGHT...AND
THIS SHOULD LIMIT THE POTENTIAL FOR ANY SHOWER/THUNDERSTORM ACTIVITY
SATURDAY...SO WILL KEEP THE FORECAST RAIN FREE. WITH LACK OF DEEP
MOISTURE RETURN...WEST-SOUTHWESTERLY DOWNSLOPE FLOW...AND LACK OF
ANY SIGNIFICANT FORCING MECHANISM ASIDE FROM THE SEA BREEZE...EXPECT
RAIN FREE CONDITIONS TO CONTINUE SATURDAY NIGHT THROUGH SUNDAY NIGHT.

MODEL SOLUTIONS SUGGEST THAT A WEAKENING COLD FRONT WILL SLIDE
SOUTHWARD INTO THE FORECAST AREA LATE SUNDAY NIGHT AND
MONDAY...BRINGING WITH IT SLIGHTLY DEEPER MOISTURE AND ANOTHER
FOCUSING MECHANISM IN ADDITION TO THE AFTERNOON SEA BREEZE. AT THIS
POINT AM NOT ANTICIPATING MUCH IN THE WAY OF SHOWER/THUNDERSTORM
COVERAGE...BUT SHOULD SEE ENOUGH TO JUSTIFY SLIGHT CHANCE POPS
ACROSS PRIMARILY NORTHWEST ZONES MONDAY AFTERNOON.

THE WEAKENING FRONTAL BOUNDARY WILL DISSIPATE MONDAY NIGHT...WITH
ATLANTIC HIGH PRESSURE THEN REBUILDING OVER THE REGION TUESDAY
THROUGH WEDNESDAY. NOT TOO EXCITED ABOUT SHOWER/THUNDERSTORM CHANCES
EACH AFTERNOON...BUT CAN/T RULE OUT AN ISOLATED SHOWER/THUNDERSTORM
ACROSS FAR WESTERN ZONES IN CLOSER PROXIMITY TO A DEVELOPING LEE
SIDE TROUGH. THEREFORE...WILL CARRY SLIGHT CHANCE POPS HERE WITH
RAIN FREE CONDITIONS FOR COASTAL ZONES.

GUIDANCE IS IN FAIRLY GOOD AGREEMENT BREAKING DOWN THE ATLANTIC
RIDGE THURSDAY AS A COLD FRONT BEGINS TO APPROACH THE REGION FROM
THE WEST. THE SOUTHERLY FLOW IN ADVANCE OF THE COLD FRONT WILL ALLOW
DEEP MOISTURE TO BEGIN INCREASING OVER THE AREA FROM BOTH THE
ATLANTIC AND GULF OF MEXICO...SO WILL CARRY CHANCE POPS MOST AREAS.

TEMPERATURES ARE EXPECTED TO RUN SLIGHTLY ABOVE CLIMATOLOGY
THROUGHOUT THE EXTENDED PERIODS.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
HAVE MAINTAINED VFR CONDITIONS FOR KCHS AND KSAV THROUGH THE 18Z TAF
PERIOD. INCLUDED A CB GROUP FOR KCHS PRIOR TO 21Z AS RADAR SHOWS
DEVELOPMENT ALONG THE SEABREEZE. YET CONFIDENCE REMAINS LOW THAT KCHS
WILL BE AFFECTED...THUS WILL KEEP SHRA OUT OF TAFS FOR NOW. ADDITIONAL
ACTIVITY IS EXPECTED AS A COLD FRONT APPROACHES THE AREA FROM THE
WEST LATER THIS AFTERNOON INTO THE EVENING FOR BOTH TERMINALS. KEPT
CB GROUPS WHILE INCLUDING VCSH AS INSTABILITY LOOKS FAIRLY
IMPRESSIVE FOR THUNDERSTORM DEVELOPMENT AFTER 21Z. MODELS REMAIN
INCONSISTENT IN TIMING OF CONVECTION THUS WILL CONTINUE TO MONITOR
RADAR TRENDS AND AMEND TAFS IF NEEDED...ESPECIALLY FOR KSAV AS
INTERACTIONS BETWEEN THE GULF COAST SEA BREEZE AND A PINNED ATLC SEA
BREEZE AID THUNDERSTORM DEVELOPMENT. GUIDANCE ALSO REMAINS
INCONSISTENT REGARDING FOG FORMATION EARLY SATURDAY MORNING. YET
WITH SKIES CLEARING...RELATIVELY LIGHT WINDS AND LINGERING LOW LEVEL
MOISTURE...CANNOT RULE OUT SOME MVFR VISIBILITIES/CEILINGS AFTER 08Z.
WILL REEVALUATE FOG POTENTIAL FOR THE NEXT TAF PERIOD.

EXTENDED AVIATION OUTLOOK...VFR CONDITIONS EXPECTED SAT THROUGH
TUE.

&&

.MARINE...
LOW LEVEL TROF WILL RESIDE INLAND TODAY AND A SYNOPTIC SW FLOW
WILL RESIDE OVER THE WATERS THROUGH THIS EVENING. NEAR SHORE...
THERE MAY BE A BIT A W COMPONENT THIS MORNING AND A SOUTHERLY
DIRECTION POST SEA BREEZE. SPEEDS WILL COME DOWN FROM 10-15 KT
EARLY TO NEAR 10 KT BEFORE A LATE DAY INCREASE BACK INTO THE
10-15 KT RANGE. SEAS MAINLY 2-3 FT. TONIGHT...A COLD FRONT WILL BE
MAKING SOME LATE NIGHT HEADWAY INTO THE WATERS AND OTHER THAN THE
LIGHT LATE NIGHT WIND SHIFT...WINDS AND SEAS ON THE LIGHT SIDE. AS
MENTIONED IN THE SHORT TERM DISCUSSION... MARINE INTERESTS SHOULD
KEEP AN EYE OUT FOR A POTENTIAL OF SOME STRONG EVENING TSTMS.

ATLANTIC HIGH PRESSURE WILL REBUILD OVER THE SOUTHEAST UNITED STATES
SATURDAY THROUGH TUESDAY...RESULTING IN TRANQUIL CONDITIONS OVER THE
SOUTH CAROLINA AND GEORGIA COASTAL WATERS. WINDS ARE EXPECTED TO
REMAIN AT OR BELOW 15 KNOTS...WITH SEAS AT OR BELOW 3 FEET SATURDAY
THROUGH TUESDAY.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, May 29, 4:15 AM EDT, 10 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
415 AM EDT FRI MAY 29 2009

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-300900-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER-
BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
415 AM EDT FRI MAY 29 2009

...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE WEATHER...A COLD FRONT WILL APPROACH THE REGION FROM THE
NORTHWEST LATE TODAY INTO THIS EVENING. IN ADVANCE OF THE FRONT...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON INTO
THIS EVENING AND MOVE TOWARD THE COAST. HIGH TEMPERATURES NEAR 90
DEGREES COMBINED WITH A MOIST AND UNSTABLE AIR MASS WILL SET THE
STAGE FOR THE POTENTIAL OF A FEW SEVERE THUNDERSTORMS. THE MAIN
HAZARDS WILL BE LARGE HAIL AND DAMAGING WIND GUSTS. THE EXPECTED
TIME FRAME FOR SEVERE WEATHER WILL BE FROM AROUND 2 PM TO MIDNIGHT
TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, May 29, 1:25 PM EDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
125 PM EDT FRI MAY 29 2009

GAZ087-088-100-291800-
BULLOCH-JENKINS-SCREVEN-
125 PM EDT FRI MAY 29 2009

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN SCREVEN...SOUTHERN
JENKINS AND NORTHWESTERN BULLOCH COUNTIES THROUGH 200 PM EDT...

AT 124 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING 1/2 INCH HAIL...AND GUSTY
WINDS OF 35 TO 45 MPH.  THIS STORM WAS LOCATED NEAR FOUR POINTS...OR
ABOUT 12 MILES SOUTHWEST OF MILLEN...MOVING EAST AT 15 MPH.

AREAS IN AND AROUND BUTTS...DOVER...ROCKY FORD...SCARBORO AND
WOODCLIFF WILL BE IMPACTED THROUGH 200 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD-TO-GROUND LIGHTNING IS OCCURRING. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. SEEK SHELTER INSIDE AN ENCLOSED BUILDING.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.

&&

33
Special weather statement, May 29, 1:46 PM EDT, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
146 PM EDT FRI MAY 29 2009

GAZ087-088-100-291815-
BULLOCH-JENKINS-SCREVEN-
146 PM EDT FRI MAY 29 2009

...STRONG THUNDERSTORMS WILL IMPACT WEST CENTRAL SCREVEN...SOUTHERN
JENKINS AND NORTHWESTERN BULLOCH COUNTIES THROUGH 215 PM EDT...

AT 145 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING 1/2 INCH HAIL...AND STRONG
WINDS OF 45 TO 55 MPH. THIS STORM WAS LOCATED NEAR FOUR POINTS...OR
ABOUT 10 MILES SOUTH OF MILLEN...MOVING EAST AT 15 MPH.

AREAS IN AND AROUND BUTTS...DOVER...FOUR POINTS...ROCKY
FORD...SCARBORO AND WOODCLIFF WILL BE IMPACTED THROUGH 215 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD-TO-GROUND LIGHTNING IS OCCURRING. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. SEEK SHELTER INSIDE AN ENCLOSED BUILDING.

HAVE AN ACTION PLAN READY IN THE EVENT THIS STORM STRENGTHENS OR A
WARNING IS ISSUED. CONTINUE TO MONITOR NOAA WEATHER RADIO ALL HAZARDS
FOR THE LATEST WEATHER INFORMATION.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.

&&

33
Local storm report, May 29, 2:02 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
202 PM EDT FRI MAY 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             ROCKY FORD              32.66N 81.83W
05/29/2009  E0.25 INCH       SCREVEN            GA   LAW ENFORCEMENT

            REPORT FROM SCREVEN 911 CENTER.

&&

33
Special weather statement, May 29, 2:38 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
238 PM EDT FRI MAY 29 2009

GAZ087-088-100-291915-
BULLOCH-JENKINS-SCREVEN-
238 PM EDT FRI MAY 29 2009

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN SCREVEN...SOUTH
CENTRAL JENKINS AND NORTHWESTERN BULLOCH COUNTIES THROUGH 315 PM
EDT...

AT 237 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING 1/2 INCH HAIL...AND GUSTY
WINDS OF 35 TO 45 MPH.  THIS STORM WAS LOCATED NEAR BLITCH...OR ABOUT
OVER MIDDLEGROUND...MOVING EAST AT 20 MPH.

AREAS IN AND AROUND DOVER...HOPEULIKIT...MIDDLEGROUND...OGEECHEE
AND BLITCH WILL BE IMPACTED THROUGH 315 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD-TO-GROUND LIGHTNING IS OCCURRING. POSTPONE OUTDOOR
ACTIVITIES PROMPTLY. SEEK SHELTER INSIDE AN ENCLOSED BUILDING.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.

&&
Local storm report, May 29, 2:55 PM EDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
255 PM EDT FRI MAY 29 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     HAIL             3 E NEWINGTON           32.59N 81.45W
05/29/2009  E0.25 INCH       SCREVEN            GA   PUBLIC

            PEA SIZE HAIL AND 25-35 MPH WINDS REPORTED BY THE PUBLIC.

&&

JRL

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 29, 1:55 PM EDTSevere Thunderstorm WarningCHSBulloch, Jenkins, Screven50 min
May 29, 2:50 PM EDTSevere Thunderstorm WarningCHSBulloch, Effingham, Screven41 min
May 29, 3:59 PM EDTSevere Thunderstorm WarningCHSBryan, Bulloch, Evans, Liberty, Tattnall61 min
May 29, 4:23 PM EDTSevere Thunderstorm WarningCHSEffingham52 min
May 29, 5:01 PM EDTSpecial Marine WarningCHS77 min
May 29, 5:42 PM EDTSevere Thunderstorm WarningCHSLiberty, Long63 min
May 29, 5:43 PM EDTSevere Thunderstorm WarningCHSBulloch, Jenkins, Screven47 min
May 29, 7:09 PM EDTSevere Thunderstorm WarningCHSLiberty, McIntosh51 min
May 29, 7:15 PM EDTSpecial Marine WarningCHS90 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.